Alert archive / Tennessee / Flash Flood Warnings in 2003

Flash Flood Warning 108, NWS Nashville, TN

August 30, 2003Fentress County, Tennessee

NWS Nashville, TN issued this flash flood warning at Aug 30, 2003, 7:44 PM CDT for Fentress County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2003, 7:44 PM CDT (00:44 UTC)
Expired
Aug 30, 2003, 9:45 PM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Fentress County, TN

The radar

The Knoxville radar (KMRX), 138 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 310047
FFWBNA
TNC049-310245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
744 PM CDT SAT AUG 30 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FENTRESS COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF JAMESTOWN

* UNTIL 945 PM CDT

* AT 737 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN FALLING ACROSS FENTRESS COUNTY. 
  RAINFALL RATES IN EXCESS OF TWO INCHES PER HOUR WILL CAUSE PONDING
  OF WATER ON ROADWAYS...DITCHES TO RUN FULL AND CREEKS AND STREAMS TO
  RISE QUICKLY. DO NOT DRIVE WHERE WATER COVERS THE ROADWAY.

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS OCCURRING OR
IMMINENT. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES, DIPS, OR OTHER LOW SPOTS IF WATER COVERS THE ROAD.
NEVER TRY TO CROSS A FLOWING STREAM, EVEN A SMALL ONE, ON FOOT. TO
ESCAPE RISING WATER, MOVE TO HIGHER GROUND.

LAT...LON 3630 8513 3617 8498 3616 8461 3648 8476
          3653 8499

$$
BOYD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 2:27 PM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, Aug 30, 2:27 PM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
227 PM CDT SAT AUG 30 2003

UPPER LEVEL HIGH OFF OF THE SOUTHEAST COAST TO WIN OUT WITH THIS
PARTICULAR WEATHER PATTERN. FRONTAL BOUNDARY NEAR THE OHIO RIVER MAY
SINK SLIGHTLY SOUTHWARD ACROSS KY BUT PROGRESS BEYOND THAT POINT IS
UNLIKELY. IN FACT...FRONTAL BOUNDARY WILL LIKELY WEAKEN AND LIFT
NORTHWARD AS A WARM FRONT AS THE UPPER HIGH BUILDS WESTWARD ACROSS
THE CAROLINAS BY MONDAY.

AS A RESULT...SCATTERED MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS
LOOK TO BE THE RULE WITH THE BETTER ORGANIZED ACTIVITY REMAINING TO
OUR NORTH.

FOR TEMPS...WONT STRAY TOO FAR FROM NUMERICAL MOS GUIDANCE.

IN THE EXTENDED...UPPER HIGH FINALLY RETREATS EASTWARD AS A
DISTURBANCE BEGINS TO DIG A TROUGH ACROSS THE EASTERN U.S. BY THE
MIDDLE OF NEXT WEEK. THIS WILL ALLOW A FRONT TO SWING THROUGH THE
REGION WEDNESDAY AND WEDNESDAY NIGHT. AT THIS POINT THE HEAVIEST
PRECIP WILL OCCUR ON WEDNESDAY JUST IN ADVANCE OF THE BOUNDARY.
ASSOCIATED UPPER DYNAMICS LOOK FAVORABLE WITHIN THE BASE OF THE
TROUGH.

DRIER AND SLIGHTLY COOLER AIR IS STILL INDICATED IN THE POST FRONTAL
SECTOR. WILL THEREFORE CONTINUE TO KEEP POPS OUT OF THE FORECAST FOR
THE THU THROUGH SAT PERIOD.

BNA TB 072/086 071/089 5532
CSV TB 068/083 067/084 4532

.BNA...NONE.

21
Hazardous weather outlook, Aug 30, 5:30 AM CDT, 14 hours 14 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-311030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SAT AUG 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY DURING THE AFTERNOON
AND EVENING. SOME STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL.
ISOLATED STRONG STORMS WITH GUSTY WINDS CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MIDDLE TENNESSEE WILL REMAIN IN A MOIST...UNSTABLE...AIR MASS
THROUGH WEDNESDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY.
A FEW STORMS COULD BE SEVERE...WITH DAMAGING WINDS...ESPECIALLY
TOWARD WEDNESDAY...WHEN A COLD FRONT WILL APPROACH.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS POSSIBLE EACH DAY
THROUGH WEDNESDAY.

13

In the hours before

Local storm report, Aug 30, 6:43 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0643 PM CDT SAT AUG 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    NASHVILLE                 TN   FLASH FLOOD
08/30/03   DAVIDSON                       STORM SPOTTER REPORTED
                                          STREET FLOODING IN VICINITY
                                          OF VANDERBILT HOSPITAL

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 7:00 PM CDTFlash Flood WarningOHXWilson2 hr
Aug 30, 8:15 PM CDTFlash Flood WarningOHXHickman105 min
Aug 30, 9:00 PM CDTFlash Flood WarningOHXRutherford90 min
Aug 31, 3:51 PM CDTFlash Flood WarningOHXFentress114 min

Nearby

Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.